Night Sweats & Effexor

goldensmomDecember 12, 2006

Oh no .. I'm back and hot flashes are bearable but night sweats aren't. Waking up around 1:30 every night soaked and after changing can't get back to sleep. Just lay there and sweat, freeze, sweat, freeze. Went to a new dr. yesterday who gave me samples of Effexor XL and am paranoid about starting it after reading pros and cons of it. Can anybody who has taken this drug give me any side effects they experienced....thanks.

Thank you for reporting this comment. Undo
blsdgal

My Doc put me on Lexapro which is also an "antidepressant" for similar symptoms. I am certainly not depressed, but the lack of sleep from being so hot at night was really starting to get to me. I also felt like I was on edge and was taking my edginess out on my family at times.

This drug has really helped. I also keep my bedroom at 64 degrees at night, which has helped. Honestly, I have not noticed any side effects except that I am sleeping better at night, and feel less anxious and tense--all good things.

Looking forward to this being done!

I would try an antidepressant before I would use estrogen.

    Bookmark   December 14, 2006 at 9:11PM
Thank you for reporting this comment. Undo
noinwi

GM, a couple of years ago I was put on Effexor to try to wean off of HRT. I'm sorry I cannot remember the specific side effects, but I ended up back on HRT. I happen to be extremely sensitive to most medications and I've tried a lot of AD's because of chronic depression(in addition to menopause). I've never been able to take any of the SSRI/SNRI's(Effexor is one). These meds in general kept me up at night, made me jittery, and some made me itch intensely. That being said, Effexor did help with my hotflashes. You might ask your doctor if you can start with the very lowest dose you can, and work up from there. Maybe start with a regular release instead of the timed release you've been given so you can split pills and start with a very low dose. And, if it doesn't eventually help with your symptoms, it's very important to wean off of these drugs gradually, not by stopping cold turkey.
Another drug that has been used for hotflashes is Neurontin(Gabapentin). It is I believe an anti-seizure drug that is also used 'off label' for neuropathic pain, hotflashes, and more. I tried this one too(I have FMS along with everything else), and I couldn't even get up to a therapeutic dose(typical in my case)before I had bad side effects, although it did help with hotflashes. And, it has helped others...I'm just very sensitive.
So if you are against, or are not a candidate for HRT, I would give these meds a go, being careful to start at the lowest dose. Good luck to you, and keep trying! You deserve some relief!

    Bookmark   December 17, 2006 at 12:59PM
Thank you for reporting this comment. Undo
rubichick

Goldensmom, I am 33yo and had a total hysterectomy almost 4 years ago. My family has high breast cancer rates and at my age I refused to take HRT, even after my OB-GYN insisted that I had to take them. Well, I tried all kinds of things for relief of the hot flashes(Soy tablets, estroven-es, eating lots of soy/tofu :(, the chillow, things around my neck to keep me cool, etc). I finally went to my family doctor and she initially prescribed a patch that is usually used for hypertension, catapress. I ended up with a terrible rash from the patches so my doctor recommened effexor. I started off taking 37.5mg daily and I am now taking 150mg daily and my life is much better. I still have the occasional hot flash, not like the non-stop flashes before. Something you need to remember is to not skip a dose. I forgot to take them for a couple of days and I thought I was getting the flu but it was my body "needing" the effexor. I was going through withdrawls and it was bad. You have to remember what your triggers are that "give" you hotflashes. I tend to eat alot of spicy foods and unfortunately they give me hotflashes. Alcohol also gives them to me.

    Bookmark   January 20, 2007 at 11:57PM
Thank you for reporting this comment. Undo
zoezoe

Oh, yea!!!, I can tell you the terrible side effects that I had when I was on it about 8 yrs. ago. The worst was having spasms while relaxing and "trying" to fall asleep. All of a sudden, I would involuntarily and uncontrollably have these incredibly strong muscle contractions yanking me up to a sitting position. Made it real hard to fall asleep, and when I finally did, I would continue twitching in my sleep.

Obviously I didnÂt like it, but I was on the highest dose possible. The reason that he put me on such a high dose was frustration -- mine. I just wanted something to work. It didnÂt, but then again, nothing to this day has. Must just be me.

    Bookmark   January 28, 2007 at 5:51AM
Thank you for reporting this comment. Undo
annielu

Goldensmom,
I am on Effexor and it has changed my life!!! The only side effect I had was some nausea the first couple days but that went away. It has done wonders for me.

    Bookmark   January 28, 2007 at 7:07PM
Sign Up to comment
More Discussions
Cramping, but no periods
I'm just wondering if this is a common part of entering...
dee_can1
premenstrual nausea when perimenopausal?
Well, I've gone from having no PMS symptoms at all,...
tanama
Hydration cubes
Has anyone tried the Bezwecken hydration cubes that...
texasone
Is this temporary or is my life effectively over?
I am 51 years old and I haven�t had a period...
Bubbbles
how long do you have hot flashes and night sweats
I have gone almost two years without a period. The...
azdeb
© 2015 Houzz Inc. Houzz® The new way to design your home™